Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 158, NWS North Platte, NE

July 2, 2020Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2020, 9:50 PM MDT for Cherry County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2020, 9:50 PM MDT (03:50 UTC)
Expired
Jul 2, 2020, 10:45 PM MDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 45 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3485 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

134 
WUUS53 KLBF 030350
SVRLBF
NEC031-030445-
/O.NEW.KLBF.SV.W.0158.200703T0350Z-200703T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1050 PM CDT Thu Jul 2 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cherry County in north central Nebraska...

* Until 1145 PM CDT/1045 PM MDT/.

* At 1050 PM CDT/950 PM MDT/, a severe thunderstorm was located 8
  miles northwest of Brownlee, or 26 miles northeast of Mullen,
  moving southeast at 10 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Brownlee and Highway 83 crossing Goose Creek. 

This includes Highway 83 between mile markers 176 and 182.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4231 10089 4248 10080 4245 10050 4218 10062
TIME...MOT...LOC 0350Z 295DEG 9KT 4236 10076 

HAIL...1.75IN
WIND...60MPH
 
$$

Roberg
2 follow-up statements
538 
WWUS53 KLBF 030413
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1113 PM CDT Thu Jul 2 2020

NEC031-030445-
/O.CON.KLBF.SV.W.0158.000000T0000Z-200703T0445Z/
Cherry NE-
1113 PM CDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM
CDT/1045 PM MDT/ FOR SOUTHEASTERN CHERRY COUNTY...

At 1112 PM CDT/1012 PM MDT/, a severe thunderstorm was located 8
miles northwest of Brownlee, or 27 miles northeast of Mullen, moving
southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Brownlee and Highway 83 crossing Goose Creek. 

This includes Highway 83 between mile markers 176 and 182.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4231 10089 4248 10080 4245 10050 4218 10062
TIME...MOT...LOC 0412Z 329DEG 9KT 4238 10075 

HAIL...1.00IN
WIND...60MPH
 
$$

Roberg
858 
WWUS53 KLBF 030442
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1142 PM CDT Thu Jul 2 2020

NEC031-030451-
/O.EXP.KLBF.SV.W.0158.000000T0000Z-200703T0445Z/
Cherry NE-
1142 PM CDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHERRY COUNTY
WILL EXPIRE AT 1145 PM CDT/1045 PM MDT/...
                
The storm near Brownlee which prompted the warning has weakened 
below severe limits, and no longer poses an immediate threat to life 
or property. Therefore, the warning will be allowed to expire. 
However gusty winds and heavy rain are still possible with this 
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4231 10089 4248 10080 4245 10050 4218 10062
TIME...MOT...LOC 0441Z 295DEG 9KT 4235 10066 

$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:46 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Jul 2, 5:46 PM MDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
646 PM CDT Thu Jul 2 2020

.SHORT TERM...(This evening through Friday night)
Issued at 308 PM CDT Thu Jul 2 2020

The main concern in the short term is with thunderstorm development
late afternoon into evening.  A surface trof will move into the area
late afternoon and evening with thunderstorms expected to develop
across the Panhandle and northeast Colorado and move into the
western and southwest Nebraska. Severe storms will be possible with
the main hazards being large hail and strong winds. The area of
greatest threat for severe thunderstorms looks to be across
southwest Nebraska. CAPE values will be 3500 to around 5000 J/kg
across much of the forecast area. 0-6KM shear is good with values
around 25 to 30 across southwest Nebraska and a little less across
the Sandhills with values around 20 to 25 kts. Thunderstorm activity
is expected to diminish after midnight.

Overnight temperatures in western Nebraska will be in the low 60s
and will range into the upper 60s in northeast Nebraska. Trended
temperaturesto cooler guidance as they are expected to be lower
than previously anticipated due to a lack of widespread
cloudiness. There is decent low level moisture tonight with dew
points reaching the upper 60s in north central Nebraska.

For Friday, slight thunderstorm chances will be possible Friday
afternoon into Friday evening, at this time it does not look like
severe thunderstorms will be possible. High temperatures for
Friday are expected to be 5 to 10 degrees above normal with
temperatures in the low to mid 90s.

.LONG TERM...(Saturday through Thursday)
Issued at 308 PM CDT Thu Jul 2 2020

The upper level ridge pattern will remain in place over the weekend
and early next week bringing southwesterly upper level flow. Dew
points will generally remain in the 60s over the weekend but drop to
the 50s early next week. Thunderstorm activity will remain a
possibility each day during the afternoon with the greatest chances
on Sunday and Monday. Temperatures in the 90s are expected through
the weekend and early next week. The highest temperatures could
reach 100 degrees in southwest Nebraska on Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 641 PM CDT Thu Jul 2 2020

VFR conditions largely expected through the forecast period.
Multiple areas of convection across western Nebraska are expected
to remain away from the TAF sites as they continue to weaken over
the next few hours. May see some weak convection approach LBF
early in the period but impacts are likely to be nothing more than
a wind shift to the southwest for a brief period. Overnight, CIGs
may approach MVFR for portions of central Nebraska including
BBW/ONL/ANW and possibly LBF. Ceilings should lift to above 10k
feet AGL after sunrise on Friday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez/Meltzer
LONG TERM...Gomez/Meltzer
AVIATION...Jurgensen
Hazardous weather outlook, Jul 2, 2:12 PM MDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
312 PM CDT Thu Jul 2 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-032015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
312 PM CDT Thu Jul 2 2020 /212 PM MDT Thu Jul 2 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are possible across western Nebraska late this
afternoon into evening. A few storms will be capable of large
hail, gusty winds, frequent lightning, and brief heavy rainfall.
The greatest risk of a strong or severe storm is generally across
southwest Nebraska this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Additional thunderstorm chances exist Friday afternoon and
evening across much of western and central Nebraska. The threat
of severe weather is low.

A marginal risk of severe storms is possible on Saturday across
the outlook area. Large hail and gusty winds are the primary
threat.

Thunderstorm chances remain through the weekend and into early
next week. At this time, the threat for organized severe weather
is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 2, 8:18 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
918 PM CDT Thu Jul 2 2020

NEZ005-094-030300-
Eastern Cherry NE-Western Cherry NE-
918 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
1000 PM CDT/900 PM MDT/...

At 918 PM CDT/818 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Kilgore, or 17 miles west of Valentine, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kilgore and Crookston.

This includes the following highways...
 Highway 20 between mile markers 171 and 193.
 Highway 97 between mile markers 128 and 132.
 Highway 83 between mile markers 217 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4296 10053 4275 10074 4288 10109 4300 10096
      4300 10058
TIME...MOT...LOC 0218Z 238DEG 21KT 4289 10089

Roberg
Special weather statement, Jul 2, 8:58 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
958 PM CDT Thu Jul 2 2020

NEZ005-008-094-030345-
Brown NE-Eastern Cherry NE-Western Cherry NE-
958 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY AND
NORTHWESTERN BROWN COUNTIES UNTIL 1045 PM CDT...

At 957 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valentine, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Valentine, Wood Lake, Smith Falls State Park, Schlagel Creek State
Wildlife Management Area, Highway 97 crossing the Niobrara River,
Sparks and Big Alkali Lake State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 190 and 223.
 Highway 97 between mile markers 130 and 141.
 Highway 83 between mile markers 193 and 222.
 Highway 12 between mile markers 1 and 21.

LAT...LON 4259 10019 4261 10081 4299 10064 4300 10058
      4300 10021
TIME...MOT...LOC 0257Z 247DEG 27KT 4290 10065

Roberg
Special weather statement, Jul 2, 9:09 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
909 PM MDT Thu Jul 2 2020

NEZ094-030400-
Western Cherry NE-
909 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY COUNTY UNTIL
1000 PM MDT...

At 909 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Medicine Lake, or 31 miles northwest of Mullen, moving
southeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sevenmile Hill.

LAT...LON 4242 10146 4251 10138 4247 10107 4227 10123
TIME...MOT...LOC 0309Z 305DEG 14KT 4244 10136

Roberg
Local storm report, Jul 2, 9:26 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1026 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     1 ENE IMPERIAL          40.52N 101.62W
07/02/2020  M61 MPH          CHASE              NE   ASOS

            ASOS STATION KIML IMPERIAL AIRPORT.

0858 PM     TSTM WND GST     1 S VALENTINE           42.86N 100.55W
07/02/2020  M43 MPH          CHERRY             NE   ASOS

            ASOS STATION KVTN VALENTINE AIRPORT.

0849 PM     TSTM WND GST     13 WNW MERRITT RESERVOI 42.69N 101.13W
07/02/2020  M41 MPH          CHERRY             NE   MESONET

            MESONET STATION TT493 MERRITT DAM 13WNW.

0835 PM     TSTM WND GST     1 ENE GORDON            42.81N 102.18W
07/02/2020  M41 MPH          SHERIDAN           NE   AWOS

            AWOS STATION KGRN GORDON AIRPORT.

0955 PM     TSTM WND GST     3 N HAYES CENTER        40.55N 101.03W
07/02/2020  M39 MPH          HAYES              NE   MESONET

            MESONET STATION NB030 HAYES CENTER 3N.

&&
Local storm report, Jul 2, 9:30 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1030 PM CDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND GST     1 S VALENTINE           42.86N 100.55W
07/02/2020  M43 MPH          CHERRY             NE   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
            S VALENTINE. ASOS STATION KVTN VALENTINE
            AIRPORT.

&&
Special weather statement, Jul 2, 9:45 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
1045 PM CDT Thu Jul 2 2020

NEZ005-008-094-030430-
Brown NE-Eastern Cherry NE-Western Cherry NE-
1045 PM CDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY AND WESTERN
BROWN COUNTIES UNTIL 1130 PM CDT/1030 PM MDT/...

At 1045 PM CDT/945 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northwest of Brownlee, or 27 miles northeast of
Mullen, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Brownlee, Valentine National Wildlife Refuge, Highway 97 crossing the
North Loup River, Marsh Flat, Highway 97 crossing Big Creek, Highway
83 crossing Goose Creek and Highway 83 crossing the North Loup River.

This includes the following highways...
 Highway 97 between mile markers 84 and 106.
 Highway 83 between mile markers 166 and 192.

LAT...LON 4229 10121 4249 10103 4260 10057 4258 10019
      4218 10017
TIME...MOT...LOC 0345Z 269DEG 19KT 4238 10077

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:32 PM MDTSpecial Weather StatementLBFHooker58 min
Jul 2, 6:55 PM MDTSpecial Weather StatementLBFFrontier50 min
Jul 2, 7:06 PM MDTSpecial Weather StatementLBFCherry39 min
Jul 2, 7:17 PM MDTSevere Thunderstorm WarningLBFCherry58 min
Jul 2, 7:36 PM MDTSevere Thunderstorm WarningLBFCherry54 min
Jul 2, 9:09 PM MDTSpecial Weather StatementLBFCherry51 min
Jul 2, 9:45 PM MDTSpecial Weather StatementLBFCherry45 min
Jul 2, 10:33 PM MDTSpecial Weather StatementLBFBrown42 min
Jul 2, 11:05 PM MDTSpecial Weather StatementLBFBoyd, Brown, Keya Paha, Rock25 min
Jul 2, 11:28 PM MDTSpecial Weather StatementLBFBlaine, Boyd, Brown, Rock47 min
Jul 3, 12:10 AM MDTSpecial Weather StatementLBFBoyd, Holt, Rock50 min
Jul 3, 12:27 AM MDTSpecial Weather StatementLBFCherry33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.